Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video


Posted by Tina H on 7/23/04 at 10:24 (156118)

I had ESWT done on my right foot 2 days ago for severe plantar facsitis/heel spur. My foot now is more sore, if that's possible than before. Does anyone know if this is normal? It was a Dornier machine, done in the podiatrists office with 6 or 7 shots of novacaine before. The doctor told me no ice or anti-inflamatories after. I already have custom made orthotics but which I got 2 years ago for this same problem in my left foot. I've been a big believer in this orthotics because the pain in my left foot went away when I started wearing them. My curent poditrist says these are good orthodicts but they really seem to be pushing on the area that is so sore. Any suggestions would be welcome. Thank you!


Ed Davis, DPM on 7/23/04 at 14:36 (156134)

High energy ESWT can make one more sore for a few days after. It is okay to continue any physical therapy but avoid use of anti-inflammatories.
The orthotics may need to be adjusted or you may be feeling pressure because the fascia is swollen -- something the therapist can work on.


Tina H on 7/29/04 at 07:19 (156427)

Thanks for your comments Dr. Davis. It's been 7 days post ESWT and my heel pain is worse than before. I have a follow up with my podiatrist next week so hopefully I'll find out why I'm not like the norm, starting to show some improvement by now. I also had a cortisone shot(my first one) one month befor the EWST, which did nothing to alleviate the pain. Could this have reduced the effectiveness of ESWT? Thanks for any insight you might have.


Dr. Z on 7/29/04 at 16:01 (156462)

Tina H,
I would tape the foot. Go to the drug store and get futuro ankle supports. I like heat. If in severe pain use ice then heat then ice. This is called contrast baths. Get to your doctor asap.


Tina H on 7/29/04 at 19:43 (156478)

Dr. Z- Thanks for you suggestions. I had already printed out the 2 taping methods printed here to show my doctor next week. In the meantime I am staying off my foot! I have one other question- In the section under supplements, Chondroitin is pretty much discounted. However I had been taking chonroitin and glucosamine for several years(for arthritic knees) but stopped 2 months prior to getting PF. I wonder if that is just coincidence or if the condroitin was doing something. Interestingly enough, in France Condroitin is a prescription drug reimbursed by their medical insurance. I know this because I lived their. When I told my French doctor that it's just an over the counter supplement here and that our insurance doesn't cover it she was surprised. She said this drug has been determined to be effective for some types of arthritis otherwise their system would not cover it. On the other hand she had no data on Glucosamine and said she wasn't aware of any studies in France showing examining it's effectiveness. I wonder... Maybe I'll start taking it again.


Dorothy on 7/29/04 at 23:32 (156493)

Tina -
I'm going to toss in my two cents worth here. When the first material came out about glucosamine and chondroitin a few years back, the early studies were done with those together. Later, after more studies, apparently it was determined that it was actually the glucosamine that was effective and that the chondroitin was negligible, and it was most effective for the knee. Just very recently, I read that glucosamine and MSM are the most effective combination for these issues. You can probably find lots of information on the internet medical/medical studies sites.


Tina H on 7/30/04 at 07:47 (156507)

Dorothy- Thanks for that info. Maybe I'll just take all 3! It's interesting because my French doctor adamantly said all of the studies in France were done strictly on chondroitin and they had not to her knowledge studied glucosamine. She said there were many studies showing Chondroitin's effectiveness for certain types of arthritis. And in a country where the pharmacies are wonderful and good advice flows freely, it was interesting to me that you needed a doctor's prescription for chondroitin when lots of other drugs that normally require a prescription here were available without one there. I'm going to try to find copies of the French studies because now I'm curious. The only reason I stopped taking it was because of glucosamine playing a role in the metabolism of sugar. Don't remember the details but it was a study that said it might raise blood sugar levels. In this country I haven't found a source of chondroitin without glucosamine. I don't have diabetes but I thought I would just stop taking it anyway. Thanks again! Tina